There are over 200 different medications or substances that are considered ototoxic or that can cause hearing loss or deafness. Not only can hearing be affected in adults due to a medication, but many children develop hearing loss especially after being on certain antibiotics. You may have been told that your child was born deaf, when in reality, it was a medication your child was given after birth that caused the deafness.
Many infants or newborns that are born with the diagnosis of sepsis or infection are usually automatically given the antibiotics Ampicillin and Gentamycin. That is a good thing because those antibiotics treat a large variety of mother-baby infections, that can develop during labor and delivery or the Group B strep (GBS) infection. However, blood levels of those antibiotics, especially Gentamycin, must be closely monitored or they can cause deafness or hearing loss in your child.
When an antibiotic is ordered for a newborn, infant, or premature baby, the dose should be calculated by the baby’s weight, not age. Unfortunately, that does not always happen. In addition, once a patient, no matter what age, is given Gentamycin, blood tests known as “peak and trough” levels must be drawn to see if the patient is receiving too high of a dose of the antibiotic for their body. If the blood levels come back too high, the medication dose may need to be lowered or it could lead to hearing loss or deafness.
Many infants, preemies, or newborn babies are given a hearing test called brainstem auditory evoked response (BAER) or brainstem auditory evoked potential (BAEP) to make sure there was no hearing loss at birth or shortly after birth. Parents are informed that their baby passed their hearing test, but do not realize that antibiotics may still be given after the hearing test was performed. When that happens, the parents take their newborn baby home thinking everything is fine with their hearing when in fact; there was hearing loss that went undiagnosed or treated because of the ongoing antibiotic medications that were administered after the hearing test.
The first two years of a baby’s life are extremely important for language and speech development. If your baby has hearing loss or deafness it can keep your child from reaching certain speech or language milestones that can lead to further developmental delays. Any delay in diagnosing deafness or hearing difficulties in a child can lead to lifelong problems. An infant or a child can not tell you they can not hear because they do not know any different.
If you were told your child was born deaf or now has hearing problems, it may have been caused by a medication or antibiotic your newborn baby received after birth. Please feel free to contact one of our experienced medication error lawyers, doctors or newborn nursery and neonatal intensive care (NICU) nurses by using this form. We have the legal knowledge and the medical experience to give you answers or help you like we have helped so many others in the past.
The information on this website is for general information purposes only. Nothing on this site should be taken as legal advice for any individual case or situation. This information is not intended to create, and receipt or viewing does not constitute, an attorney-client relationship.